Wisconsin, 2025

Damaging Wind in Wisconsin, June 28, 2025

June 28, 2025 · NWS DLH · 1 event in 1 county or zone

A few isolated thunderstorms developed ahead of a warm front during the evening of the 28th. While most storms were not severe, one storm did knock down a few power lines near Gordon leading to power outages in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A few isolated thunderstorms developed ahead of a warm front during the evening of the 28th. While most storms were not severe, one storm did knock down a few power lines near Gordon leading to power outages in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 11:29 PM CST, 15 minutes earlier. Its key messages:

  • Several opportunities for severe thunderstorms through Sunday evening - mainly south of US 2.
  • Elevated flooding threat due to heavy rainfall potential through early Monday - mainly south of US 2.
  • Less active weather next week.
Area forecast discussion, Jun 28, 11:29 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1229 AM CDT Sun Jun 29 2025

.KEY MESSAGES...

- Several opportunities for severe thunderstorms through Sunday
  evening - mainly south of US 2.

- Elevated flooding threat due to heavy rainfall potential
  through early Monday - mainly south of US 2.

- Less active weather next week.

&&

.DISCUSSION...
Issued at 234 PM CDT Sat Jun 28 2025

A boundary will set up just south of the Northland this
afternoon, becoming the primary focus for late-day severe
weather across Northeast Minnesota and Northwest Wisconsin.
While current radar shows a weakening Mesoscale Convective
System (MCS) across southern Minnesota, its associated outflow
boundary is pushing into northwest Iowa and eastern South
Dakota. We anticipate the low-level air mass will rapidly
recover in the wake of this convection, leading to rapid and
intense thunderstorm development by late afternoon. Even with
some disorganized directional shear shown in model soundings,
convective initiation is still expected. One thing to note is
that surface dewpoints have climbed into the low 70s across
northern Minnesota where less cloud cover has allowed
temperatures to climb into the 80s. Current suite of CAMS drives
the convection closer to the W to E boundary south of US 2, but
they may be getting the MCS influence a little off, so thinking
the threat does indeed extend northward to the International
Border for strong to severe storms. Influence from Lake Superior
should decrease the wind threat along the North Shore where
more stable air resides. Low LCLs and a little low level
curvature to the hodographs will maintain a tornado threat south
of US 2.

Initially, any storms that form will be elevated, making large to
very large hail the primary threat, potentially continuing into the
early evening. After 4-6 PM CT, storms are expected to become
surface-based, bringing a more combined damaging wind and large hail
threat. The main area of concern will remain south of Wisconsin
Highway 77 in northwest Wisconsin and east of the Brainerd Lakes
region, with storms generally moving to the east.

High-resolution models continue to suggest another storm complex
forming later this evening, potentially lasting into the overnight
hours. Additionally, a very moist airmass moving into northern
Wisconsin could trigger another round of heavy rainfall (1-3
inches). This is particularly concerning for areas that recently saw
2-4 inches of rain just a few days ago. Well be closely monitoring
this flooding threat and will issue headlines if confidence
increases in significant rainfall overlapping previously saturated
areas.

Another disturbance (vorticity lobe maxima) will move through the
region Sunday as a broad mid-level trough pushes eastward. This will
bring another round of thunderstorms on Sunday, primarily focused on
northwest Wisconsin during the afternoon and evening hours.

After a seasonable but humid weekend with high dewpoints, westerly
flow will enter the region Monday, bringing lower dewpoints and
seasonable temperatures. Expect continued scattered diurnal
thunderstorm chances mid to late next week. Looking ahead to the
holiday weekend, the pattern currently slightly favors a warmer
trend for northern Minnesota, with cooler flow over northern
Wisconsin.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1229 AM CDT Sun Jun 29 2025

Thunderstorms are expected at HYR within the next 3 hours. IFR
conditions and gusty and erratic wind gusts approaching 40 kt
are expected. Higher winds approaching 50 kt can't be ruled out,
though they don't appear likely at this time. Aside from that,
it's looking like thunderstorm activity should be pretty much
over elsewhere tonight. Some fog may be possible at places like
DLH/HIB, though there isn't a terribly strong signal from
models. Skies are expected to become partly cloudy after sunrise
with winds becoming westerly. The main concern for Sunday
afternoon will be the potential for redeveloping scattered
thunderstorms, which would most likely affect HYR (~60% chance).

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 201 PM CDT Sat Jun 28 2025

Aside from thunderstorms from now through Sunday evening, winds
should be fairly light with decreasing wave heights.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...Wolfe
AVIATION...JDS
MARINE...Wolfe
Hazardous weather outlook, Jun 28, 2:17 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
317 PM CDT Sat Jun 28 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
317 PM CDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There will be a chance for severe thunderstorms this evening from
the Brainerd Lakes to the I-35 corridor into the Hayward Lakes.
Primary hazards include damaging winds up to 60 mph and large hail
up to 1 inch in diameter. There is also a low chance for a
tornado from the Brainerd Lakes to the St. Croix River Valley.
Heavy rainfall in northwest Wisconsin tonight may result in minor
flooding and a low chance for flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms arrive on Sunday. Thunderstorms on Sunday
afternoon may become severe with damaging winds and large hail
being the potential hazards. There is also a low potential for
minor flooding in northwest and north-central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report wind damage, hail of
any size, and flooding impacts to the National Weather Service.

LSZ121-140>148-150-292030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
317 PM CDT Sat Jun 28 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms will be possible this evening into tonight. A few
storms may become severe with frequent cloud to water lightning,
large hail, and wind gusts over 35 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of storms is possible Sunday. Some of the storms on
Sunday afternoon may be strong to severe.

Unruh

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 69 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
June 28, 11:44 PM CST to 11:46 PM CST
Where
Douglas County, 2.36 mi NW of Gordon
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
46.270, -91.840

A couple of powerlines were down from the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271424.